Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 123, NWS St. Louis, MO

April 25, 2008Audrain County, Monroe County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 25, 2008, 2:55 PM CDT for Audrain County, Monroe County, Ralls County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2008, 2:55 PM CDT (19:55 UTC)
Expired
Apr 25, 2008, 3:45 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Audrain County, MO, Monroe County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 3:08 PM CDTHAIL 0.75Mexico, MO
Apr 25, 3:10 PM CDTHAIL 0.88Mexico, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
Apr 25, 1:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 251954
SVRLSX
MOC007-137-173-252045-
/O.NEW.KLSX.SV.W.0123.080425T1955Z-080425T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT FRI APR 25 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDRAIN COUNTY IN CENTRAL MISSOURI
  SOUTHEASTERN MONROE COUNTY IN NORTHEAST MISSOURI
  SOUTHWESTERN RALLS COUNTY IN NORTHEAST MISSOURI

* UNTIL 345 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
  WEST OF MEXICO...OR 8 MILES SOUTHEAST OF CENTRALIA...AND MOVING
  NORTHEAST AT 56 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEXICO...
  SANTA FE...
  LADDONIA...
  FARBER...
  PERRY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3919 9142 3907 9211 3910 9211 3911 9211
      3923 9210 3954 9165
TIME...MOT...LOC 1955Z 231DEG 49KT 3915 9201

$$

MILLER
2 follow-up statements
000 
WWUS53 KLSX 252011
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT FRI APR 25 2008

MOC007-137-173-252045-
/O.CON.KLSX.SV.W.0123.000000T0000Z-080425T2045Z/
AUDRAIN MO-MONROE MO-RALLS MO-
311 PM CDT FRI APR 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN RALLS...SOUTHEASTERN MONROE AND EASTERN AUDRAIN
COUNTIES...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
7 MILES NORTHWEST OF RUSH HILL...OR ABOUT 7 MILES NORTH OF MEXICO...
MOVING NORTHEAST AT 56 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...FARBER
AND PERRY.

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED IN WITH THIS STORM 
IN MEXICO. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3954 9165 3919 9142 3917 9150 3917 9153
      3912 9182 3912 9186 3910 9190 3910 9194
      3933 9194
TIME...MOT...LOC 2011Z 231DEG 49KT 3929 9179

$$

MILLER
000 
WWUS53 KLSX 252046
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT FRI APR 25 2008

MOC007-137-173-252056-
/O.EXP.KLSX.SV.W.0123.000000T0000Z-080425T2045Z/
AUDRAIN MO-MONROE MO-RALLS MO-
346 PM CDT FRI APR 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RALLS...
SOUTHEASTERN MONROE AND EASTERN AUDRAIN COUNTIES EXPIRES AT 345 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM.

LAT...LON 3954 9165 3919 9142 3917 9150 3917 9153
      3912 9182 3912 9186 3910 9190 3910 9194
      3933 9194
TIME...MOT...LOC 2011Z 231DEG 49KT 3929 9179

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 11:15 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 25, 11:15 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1115 AM CDT FRI APR 25 2008

.UPDATE 2...
AFTER DISCUSSION WITH SPC...HAVE EXPANDED CURRENT WATCH 230
SOUTHWARD TO INCLUDED BOONE...AUDRAIN...PIKE MO...PIKE IL AND
BROWN COUNTY. LINE OF STORMS HAS SHOWN GRADUAL INCREASE IN
INTENSITY AND IS MOVING THROUGH 1000+ J/KG MUCAPE. LINE WILL HAVE
POTENTIAL TO PRODUCE SEVERE HAIL AND POSSIBLY SEVERE WIND GUSTS IF
MOMENTUM OF LOW LEVEL JET IS BROUGHT DOWN TO SURFACE BY DOWNDRAFTS.

BRITT

.UPDATE 1...
APPARENT GRAVITY WAVE IS ENHANCING CONVECTION ACROSS NORTH CENTRAL
MISSOURI...TRAILING FROM INITIAL MCS THAT HAS BEEN ONGOING
OVERNIGHT. CONVECTION TRYING TO DEVELOP FURTH SOUTH ALONG THE
WAVE...BUT STRUGGLING AS LLJ CONTINUES TO POINT TOWARD DEVELOPING
CONVECTION TO THE NORTH. CURRENT RADAR TRENDS INDICATE STRONG TO
SEVERE THUNDERSTORMS COULD EXTEND SOUTH OF THE SEVERE THUNDERSTORM
WATCH THAT IS IN EFFECT FOR NORTHEAST MISSOURI AND WEST CENTRAL
MISSOURI COUNTIES UNTIL NOON. THIS WILL BE ESPECIALLY TRUE IF
THIS DEVELOPING LINE TAPS INTO THE STRONG LLJ WINDS AND TRANSPORTS
THEM TO THE GROUND VIA DOWNDRAFTS.

CONVECTION SHOULD ALSO BEGIN TO DEVELOP IN VICINITY OF THE COLD
FRONT AND MOVE EAST AS OUTLINED BELOW.

CVKING

&&

.DISCUSSION...
LARGE MCS CONTINUES TO PARADE ACROSS NORTHWEST MISSOURI AND IOWA
THIS MORNING WITH TRAINING BOWING SEGMENTS EVIDENT ON REGIONAL
RADAR. SOUTH OF THE COMPLEX...THE WARM SECTOR HAS BECOME VIRTUALLY
CLOUD FREE.

HAVE BOOSTED TEMPERATURES ACROSS THE BOARD TODAY WITH UPPER 70S TO
LOWER 80S EXPECTED AHEAD OF THE COLD FRONT. THIS HEATING COMBINED
WITH TONGUE OF SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 60S WILL
PRODUCE MLCAPE VALUES BETWEEN 1000 AND 2000 J/KG AHEAD OF THE COLD
FRONT. EXPECT 0-6KM DEEP LAYER SHEAR VALUES ALONG THE FRONT TO BE
AROUND 50KT.

GIVEN A WEAK CAP IN PLACE WITHIN THE WARM SECTOR AND SHEAR VECTORS
ALIGNING MORE PARALLEL TO THE FRONT WOULD EXPECT A LINEAR MODE OF
CONVECTION.  THAT BEING SAID...EMBEDDED SUPERCELLS WITHIN THE SQUALL
LINE SHOULD BE EXPECTED GIVEN STRONG SHEAR AND AVAILABLE INSTABILITY.

SHEAR VECTORS ARE MORE PERPENDICULAR TO THE FRONT ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...WHICH COULD ALLOW SUPERCELLS TO
REMAIN DISCRETE FOR A LONGER PERIOD OF TIME. THE POTENTIAL OF
INTERACTION WITH RESIDUAL OUTFLOW BOUNDARIES FROM THIS MORNINGS
CONVECTION HEIGHTENS THE TORNADO THREAT ACROSS THIS AREA.

COLD FRONT CLEARS THE CWA AROUND MIDNIGHT WITH A COOLER AND DRIER
AIRMASS SETTLING ACROSS MISSOURI AND ILLINOIS. TEMPERATURES WILL
LIKELY DIP INTO THE UPPER 30S ACROSS CENTRAL AND NORTHEAST MISSOURI
EARLY SATURDAY MORNING. I BELIEVE GUIDANCE IS UNDERESTIMATING THE
POWER OF LATE APRIL SUNSHINE...SO HAVE WENT WARMER THAN THE HIGHEST
GUIDANCE ON SATURDAY WITH LOWER TO MIDDLE 60S FOR HIGH TEMPERATURES.

CLOUD COVER AND PRECIPITATION CHANCES WILL BE ON THE INCREASE
SATURDAY NIGHT AS ANOTHER MIDLEVEL SHORTWAVE AND SURFACE LOW
PRESSURE SYSTEM MOVE TOWARD THE AREA. HAVE CHANCES OF SHOWERS MOVING
ACROSS THE FORECAST AREA FROM WEST TO EAST SATURDAY NIGHT AND
SUNDAY. THIS SHORTWAVE WILL CARVE THE TROF OUT FURTHER ACROSS THE
CENTER OF THE UNITED STATES...WITH BELOW NORMAL TEMPERATURES
EXPECTED SUNDAY THROUGH TUESDAY. IN FACT...AS THE CENTER OF COOL
CANADIAN HIGH PRESSURE SETTLES SOUTH ACROSS MISSOURI AND ILLINOIS
MONDAY NIGHT/TUESDAY MORNING...TEMPERATURES WILL DIP INTO THE MIDDLE
30S...WITH PATCHY FROST CERTAINLY POSSIBLE.

TEMPERATURES WILL FINALLY RETURN TO NORMAL ON WEDNESDAY AS THE
CENTER OF HIGH PRESSURE PUSHES EAST AND RETURN FLOW ENSUES.

CVKING

&&

.AVIATION...
FOR THE 18Z TAFS...
LOW PRESSURE WAS LOCATED OVER CENTRAL IA LATE THIS MORNING. A
TRAILING COLD FRONT EXTENDED FROM THE LOW ACROSS NORTHWEST MO INTO
CENTRAL OK. LINE OF CONVECTION WAS LOCATED NEAR THE COLD FRONT
ACROSS NORTHWEST MO. FRONT AND CONVECTION WILL MOVE ACROSS THE AREA
DURING THE AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON AND
EVENING.

TPS
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 25, 4:11 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 AM CDT FRI APR 25 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
411 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP AND MOVE
ACROSS MISSOURI AND ILLINOIS TODAY AND TONIGHT. LARGE AND
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ALONG THE
MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Special weather statement, Apr 25, 12:20 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 PM CDT FRI APR 25 2008

ILZ100>102-MOZ063>065-251815-
MONROE IL-ST. CLAIR IL-MADISON IL-JEFFERSON MO-ST. LOUIS CITY MO-
ST. LOUIS MO-
1220 PM CDT FRI APR 25 2008

AT 1220 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SMALL
BAND OF STRONG THUNDERSTORMS EXTENDING FROM JUST WEST OF DE SOTO TO
HOUSE SPRINGS TO KIRKWOOD.  THESE STORMS WERE MOVING NORTHEAST AT 32
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...HEAVY RAIN...AND
FREQUENT LIGHTNING AS IT AFFECTS HIGH RIDGE...MURPHY...FENTON...
SUNSET HILLS...AFFTON...LAKESHIRE...CRESTWOOD...WEBSTER GROVES...
SHREWSBURY AND MAPLEWOOD BETWEEN 1220 PM AND 115 PM.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 8:27 AM CDTSevere Thunderstorm WarningLSXAudrain, Monroe48 min
Apr 25, 9:45 AM CDTRiver Flood WarningLSXCallaway, Osage72 hr
Apr 25, 9:45 AM CDTRiver Flood WarningLSXGasconade, Montgomery72 hr
Apr 25, 12:50 PM CDTRiver Flood WarningLSXSaint Louis, City of Saint Louis7 days
Apr 25, 3:01 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Ralls44 min
Apr 25, 3:38 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage52 min
Apr 25, 3:43 PM CDTSevere Thunderstorm WarningLSXAudrain, Pike, Ralls32 min
Apr 25, 4:15 PM CDTSevere Thunderstorm WarningLSXPike30 min
Apr 25, 4:56 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren34 min
Apr 25, 5:06 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike24 min
Apr 25, 5:27 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike24 min
Apr 25, 5:38 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren, City of Saint Louis52 min
Apr 25, 6:09 PM CDTSevere Thunderstorm WarningLSXSaint Charles24 min
Apr 25, 6:31 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis44 min
Apr 25, 6:34 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis, City of Saint Louis41 min
Apr 25, 6:57 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.